Alert archive / Minnesota / Tornado Warnings in 2019

Tornado Warning 12, NWS La Crosse, WI

May 27, 2019Fillmore County, Olmsted County, Minnesota

NWS La Crosse, WI issued this tornado warning at May 27, 2019, 1:41 PM CDT for Fillmore County, Olmsted County, Minnesota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2019, 1:41 PM CDT (18:41 UTC)
Expired
May 27, 2019, 2:00 PM CDT
In force
19 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Fillmore County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 89 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WFUS53 KARX 271841
TORARX
MNC045-109-271930-
/O.NEW.KARX.TO.W.0012.190527T1841Z-190527T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
141 PM CDT Mon May 27 2019

The National Weather Service in La Crosse has issued a

* Tornado Warning for...
  Southeastern Olmsted County in southeastern Minnesota...
  Northwestern Fillmore County in southeastern Minnesota...

* Until 230 PM CDT.
    
* At 141 PM CDT, a tornado producing storm was located over Spring
  Valley, or 12 miles west of Preston, moving north at 35 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic storm will be near...
  Wykoff around 145 PM CDT.
  Chatfield around 205 PM CDT.
  Eyota around 220 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Predmore, County Roads 9 And 10, I 90 Exit 218, I 90 Exit 224, County
Roads 137 And 136, Fillmore and Century High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4362 9229 4364 9241 4410 9245 4410 9209
TIME...MOT...LOC 1841Z 184DEG 29KT 4369 9233 

TORNADO...OBSERVED
HAIL...<.75IN

$$

JSB
3 follow-up statements
949 
WWUS53 KARX 271850
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
150 PM CDT Mon May 27 2019

MNC045-109-271930-
/O.CON.KARX.TO.W.0012.000000T0000Z-190527T1930Z/
Olmsted MN-Fillmore MN-
150 PM CDT Mon May 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
SOUTHEASTERN OLMSTED AND NORTHWESTERN FILLMORE COUNTIES...
        
At 150 PM CDT, a confirmed tornado was located near Wykoff, or 14
miles northwest of Preston, moving north at 45 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Eyota around 210 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Predmore, County Roads 9 And 10, I 90 Exit 218, I 90 Exit 224, County
Roads 137 And 136, Fillmore and Century High School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4371 9226 4372 9242 4410 9245 4410 9209
TIME...MOT...LOC 1850Z 183DEG 39KT 4379 9232 

TORNADO...OBSERVED
HAIL...<.75IN

$$

JSB
784 
WWUS53 KARX 271855
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
155 PM CDT Mon May 27 2019

MNC045-109-271930-
/O.CON.KARX.TO.W.0012.000000T0000Z-190527T1930Z/
Olmsted MN-Fillmore MN-
155 PM CDT Mon May 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
SOUTHEASTERN OLMSTED AND NORTHWESTERN FILLMORE COUNTIES...
    
At 155 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Chatfield, or 14 miles southeast of Rochester,
moving north at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Eyota around 210 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Predmore, County Roads 9 And 10, I 90 Exit 218, I 90 Exit 224, County
Roads 137 And 136, Century High School and Cummingsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4379 9223 4379 9242 4410 9245 4410 9209
TIME...MOT...LOC 1855Z 182DEG 36KT 4384 9232 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JSB
344 
WWUS53 KARX 271900 RRA
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
200 PM CDT Mon May 27 2019

MNC045-109-271910-
/O.CAN.KARX.TO.W.0012.000000T0000Z-190527T1930Z/
Olmsted MN-Fillmore MN-
200 PM CDT Mon May 27 2019

...THE TORNADO WARNING FOR SOUTHEASTERN OLMSTED AND NORTHWESTERN
FILLMORE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 4379 9223 4379 9242 4410 9245 4410 9209
TIME...MOT...LOC 1858Z 184DEG 29KT 4388 9232 

$$

JSB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at May 27, 12:38 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 27, 12:38 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1238 PM CDT Mon May 27 2019

.SHORT TERM...(Today and tonight)
Issued at 248 AM CDT Mon May 27 2019

Impactful weather concerns for today are on periods of rain,
possibly heavy with a potential flooding threat, and a small window
for a possible damaging wind and an isolated tornado, but highly
conditional.

Heavy rain concerns today:

Waves of showers and embedded thunderstorms are expected across the
area today as a shortwave moves through and moderate 850 mb
moisture transport focuses into the area. Precipitable water
values climb into the 1.3 to 1.5 inch range with warm cloud depth
increasing to 3.5 km by this afternoon. This environment will
favor efficient rain producing showers and thunderstorms and if
storms repeat over areas, there could be a flooding threat. At
this time models suggest that 1 to 3 inches of rain could fall
across the area by this evening. Latest indications are that the
heaviest rain will fall across southeast Minnesota and portions of
northeast Iowa into southwest Wisconsin. Be alert if you live
near or have interests along area rivers and be ready for rising
water levels. The highest confidence for heavy rain is across
southern Minnesota where several forecast models suggest a swath
of 1 to 3 inches of rainfall by late this evening.

Small window for other severe weather threats today:

Surface low pressure lifts into the area today and forecast models
suggest MUCAPE values could climb to 1500 to 2500 J/kg in the warm
sector of the low.  The problem/negative for surface based
thunderstorms this afternoon, is widespread cloud cover and
ongoing showers/storms, limiting how much CAPE can build. There
appears to be a 2-3 hour window across northeast Iowa and
southwest Wisconsin where surface based storms could form along
the cold front. A few mesoscale models are generating convection
after 2 PM along the front over northeast Iowa and southwest
Wisconsin. If these storms were to be surface based there would be
25 to 30 kts of 0-1 km bulk shear, with nearly 55 kts of 0-3 km
shear, available. This would favor an environment favorable for an
isolated tornado or two and maybe damaging winds if the storms go
into a linear mode. Can't rule out a Supercell or two either
earlier in the afternoon when there is deeper shear in place. The
small warm sector then quickly pushes east and out of the area by
03Z ending the severe weather threat. So the overall severe
weather threat today is highly conditional on storms developing
this afternoon in the warm sector and this will depending on if
any clearing occurs to warm surface temperatures into the lower
70s, which looks to be unlikely.

.LONG TERM...(Tuesday through Sunday)
Issued at 248 AM CDT Mon May 27 2019

Big changes to the forecast for Tuesday, which now looks to be a
quiet day over the area, but there could be a heavy rain threat
in far southern portions of the forecast area Tuesday night.

The frontal boundary sags south on Tuesday pushing the moist and
unstable air way to the south. The warm front now looks to reside
over southern Iowa into central Illinois when it looked like it
could be over the forecast area yesterday, so this is a major
change. A shortwave moving through, north of the front, could
bring some showers and embedded storms to the area with the
potential for heavy rain over portions of northeast Iowa and far
southwest Wisconsin. An upper level trough edges into the region
on Wednesday and the warm front may edge northward into northeast
Iowa and far southwest Wisconsin. Showers and storms are possible
over the area but with the bulk of the CAPE looking to stay south
of the area, not anticipating severe storms at this time. Shower
and thunderstorm chances linger over the area into Thursday as the
upper trough meanders south. Northwest flow aloft then sets up
across the region for the end of the week with a few shortwaves
moving through producing periodic chances for showers and possibly
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon May 27 2019

Periods of showers continue into early evening, with an occasional
thunderstorm also possible. MVFR to IFR conditions will also
continue, with ceilings further lowering tonight as low pressure
passes just to the south, with widespread IFR conditions likely.
Winds from the east will shift north to northeast this evening,
with ceilings slowly lifting back to MVFR levels through 18Z
Tuesday.

&&

.HYDROLOGY...Today Into Tonight
Issued at 248 AM CDT Mon May 27 2019

Periods of showers and thunderstorms today will lead to 1 to 2
inches of rainfall across the area with localized 3 inch amounts
possible. At this time the heaviest rain looks to fall over
portions of southeast Minnesota where 2 to locally 3 inches of
rain is possible. The rain looks to be progressive over this area
so haven't issued a flood watch yet and will continue ESF. If
confidence increases a flood watch may be needed later this
morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM....Wetenkamp
AVIATION...Lawrence
HYDROLOGY....Wetenkamp
Hazardous weather outlook, May 27, 4:23 AM CDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
423 AM CDT Mon May 27 2019

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-281200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
423 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota and western into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River.

Periods of thunderstorms are expected today and tonight. The main
threats will be locally heavy rains and lightning. Runoff from any
heavy rains will produce rises on area rivers and streams and may
produce flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances of thunderstorms late Tuesday through Saturday.
At this time the main threats look to be lightning and the
possiblity of locally heavy rains which could produce flooding.

Flooding will continue along portions of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Reports of heavy rainfall, rising water levels on streams and
rivers and flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ054-055-061-281200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
423 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Periods of Thunderstorms are expected today and tonight. A few
of the storms late this afternoon and early this evening could be
strong to severe. The main threats would be damaging winds, large
hail and locally heavy rains which could produce flooding.

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances of thunderstorms Tuesday through Saturday.
A few of the storms Tuesday afternoon and evening could be strong
to severe. The main threats would be damaging winds and large
hail and locally heavy rains which could produce flooding.

Flooding will continue along portions of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed late this afternoon and early
this evening and again Tuesday afternoon and evening. Reports of
heavy rainfall, rising water levels on streams and rivers and
flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/JW

In the hours before

Special weather statement, May 27, 12:36 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1236 PM CDT Mon May 27 2019

IAZ008>010-018-019-MNZ079-086>088-094>096-271930-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin,
Preston, and Caledonia
1236 PM CDT Mon May 27 2019

...Funnel clouds possible in the area...

Atmospheric conditions over portions of northeast Iowa and
southeast Minnesota will favorable for the formation of short
lived funnels through 230 pm.

These funnels are usually harmless, but on rare occasions can
briefly touch down and cause wind gusts over 50 mph. If a funnel
approaches your location, move indoors.

Please contact the National Weather Service if you see a funnel.

DAS
Local storm report, May 27, 12:42 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TORNADO          1 N CHARLES CITY        43.08N 92.68W
05/27/2019                   FLOYD              IA   FIRE DEPT/RESCUE

            TORNADO ON GROUND 1 MILE TO 4 MILES NORTH OF CHARLES CITY
            IOWA. DAMAGE TO SOME HOUSES.

&&

DAS
Local storm report, May 27, 1:02 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
102 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TORNADO          CHARLES CITY            43.07N 92.68W
05/27/2019                   FLOYD              IA   LAW ENFORCEMENT

            EXTENSIVE DAMAGE TO FLOYD CONTY FAIRGROUNDS, SOME
            BUILDINGS DESTROYED. ALSO SOME HOUSES DAMAGED. SOME
            DAMAGE ALSO TO FERTILIZED PLANT.

&&

DAS
Local storm report, May 27, 1:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
129 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TORNADO          ELMA                    43.25N 92.44W
05/27/2019                   HOWARD             IA   LAW ENFORCEMENT

            TORNADO ON GROUND NEAR 180TH STREET JUST NORTH OF ELMA
            MOVING SLOWLY NORTH.

&&

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:00 PM CDTTornado WarningARXFillmore, Mower45 min
May 27, 1:40 PM CDTTornado Warning Tornado observedConsiderable damage threatARXFillmore50 min
May 27, 2:11 PM CDTTornado Warning Tornado observedARXFillmore16 min
May 27, 2:21 PM CDTTornado WarningARXFillmore10 min
May 27, 6:21 PM CDTRiver Flood WarningARXOlmsted, Winona20 hr

Nearby

Tornado Warnings in Minnesota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.